Alert archive / New Mexico / Winter Storm Watches in 2017
Winter Storm Watch 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this winter storm watch at Dec 6, 2017, 2:45 AM MST for Eddy County, New Mexico. It took effect at Dec 7, 2017, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 6, 2017, 2:45 AM MST (09:45 UTC)
- In effect from
- Dec 7, 2017, 5:00 AM MST
- Expired
- Dec 6, 2017, 1:50 PM MST
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2727 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
614 WWUS44 KMAF 060945 WSWMAF URGENT - WINTER WEATHER MESSAGE National Weather Service Midland/Odessa TX 345 AM CST Wed Dec 6 2017 ...WINTER STORM WARNING IS IN EFFECT TODAY AND TONIGHT FOR THE DAVIS MOUNTAINS ABOVE 6000 FT... ...WINTER WEATHER ADVISORY IS IN EFFECT TODAY AND TONIGHT FOR THE GUADALUPE MOUNTAINS, VAN HORN AND HIGHWAY 54 CORRIDOR, MARFA PLATEAU, BIG BEND, AND PORTIONS OF THE UPPER TRANS PECOS OF WEST TEXAS... ...A WINTER STORM WATCH IS IN EFFECT THURSDAY FOR THE GUADALUPE MOUNTAINS, VAN HORN AND HIGHWAY 54 CORRIDOR, MARFA PLATEAU, DAVIS MOUNTAINS, AND CHISOS MOUNTAINS... .A strong and cold upper level storm system will approach the area tonight bringing the potential for wintry precipitation. Initially wintry mix of rain, snow and brief freezing rain are expected before transitioning to mostly snow by this evening. A second upper air disturbance will renew the possibility of snow Thursday from the Guadalupe to the Chisos Mountains. TXZ074-062200- /O.NEW.KMAF.WS.A.0002.171207T1200Z-171208T0000Z/ /O.EXT.KMAF.WS.W.0001.171206T2100Z-171207T1200Z/ Davis/Apache Mountains Area- Including the city of Alpine 345 AM CST Wed Dec 6 2017 ...WINTER STORM WARNING NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM CST THURSDAY... ...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON... * WHAT...Late today heavy snow and some freezing rain expected. Thursday heavy snow possible. Plan on difficult travel conditions, including during the morning commute on Thursday. Through Wednesday snow accumulations of up to 3 to 5 inches are expected. On Thursday additional snow accumulations of 2 to 3 inches are possible. * WHERE...Davis Mountains Area. * WHEN...For the Winter Storm Warning, from 3 PM this afternoon to 6 AM CST Thursday. For the Winter Storm Watch, from Thursday morning through Thursday afternoon. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. $$ NMZ027-TXZ057-080-081-258-062200- /O.NEW.KMAF.WS.A.0002.171207T1200Z-171208T0000Z/ /O.EXT.KMAF.WW.Y.0002.171206T2100Z-171207T1200Z/ Guadalupe Mountains of Eddy County- Van Horn and Highway 54 Corridor-Marfa Plateau-Big Bend Area- Guadalupe Mountains- Including the cities of Queen, Van Horn, Marfa, and Pine Springs 345 AM CST Wed Dec 6 2017 /245 AM MST Wed Dec 6 2017/ ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 3 PM CST /2 PM MST/ THIS AFTERNOON TO 6 AM CST /5 AM MST/ THURSDAY... ...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON... * WHAT...Late today snow and some freezing rain expected. Thursday heavy snow possible. Plan on slippery road conditions, including during the morning commute on Thursday. Total snow accumulations through Thursday morning of 1 to 3 inches are expected. Total snow accumulations on Thursday of 2 to 3 inches are possible. * WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In Texas, Van Horn and Highway 54 Corridor, Marfa Plateau, Big Bend Area and Guadalupe Mountains. * WHEN...For the Winter Weather Advisory, from 3 PM CST /2 PM MST/ this afternoon to 6 AM CST /5 AM MST/ Thursday. For the Winter Storm Watch, from Thursday morning through Thursday afternoon. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. $$ TXZ058-075-062200- /O.EXT.KMAF.WW.Y.0002.171206T2100Z-171207T1200Z/ Reeves County and Upper Trans Pecos-Pecos- Including the cities of Pecos and Fort Stockton 345 AM CST Wed Dec 6 2017 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM CST THURSDAY... * WHAT...Snow expected. Plan on slippery road conditions, including during the morning commute on Thursday. Total snow accumulations of 1 to 2 inches are expected. * WHERE...Reeves County and Upper Trans Pecos, and Pecos County. * WHEN...From 3 PM this afternoon to 6 AM CST Thursday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. $$
1 follow-up statement
006 WWUS44 KMAF 062050 WSWMAF URGENT - WINTER WEATHER MESSAGE National Weather Service Midland/Odessa TX 250 PM CST Wed Dec 6 2017 ...WINTER STORM WARNING IS IN EFFECT TONIGHT AND THURSDAY FOR THE DAVIS MOUNTAINS ABOVE 6000 FT... ...WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT AND THURSDAY FOR THE GUADALUPE MOUNTAINS, VAN HORN AND HIGHWAY 54 CORRIDOR, MARFA PLATEAU, BIG BEND, AND PORTIONS OF THE UPPER TRANS PECOS OF WEST TEXAS... .A strong and cold upper level storm system will approach the area tonight and move over the region Thursday. This will allow wintry precipitation to continue tonight and Thursday. A mix of rain and snow this afternoon will transition to snow this evening and tonight in the Warning and Advisory areas. Temperatures will drop after precipitation turns to snow, with readings at freezing or below in all of the Warning area, an most of the Advisory area, which will allow snowfall to accumulate. Temperatures could stay at freezing, or below, in much of the higher terrain through the day Thursday. TXZ074-071130- /O.CAN.KMAF.WS.A.0002.171207T1200Z-171208T0000Z/ /O.EXT.KMAF.WS.W.0001.171206T2100Z-171208T0000Z/ Davis/Apache Mountains Area- Including the city of Alpine and Fort Davis 250 PM CST Wed Dec 6 2017 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 PM CST THURSDAY... ...WINTER STORM WATCH IS CANCELLED... * WHAT...Heavy snow expected. Travel will be very difficult to impossible, including during the morning commute on Thursday. Total snow accumulations of 4 to 6 inches, with localized amounts up to 9 inches, are expected. * WHERE...Davis/Apache Mountains Area. * WHEN...Until 6 PM CST Thursday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ NMZ027-TXZ057-080-081-258-071130- /O.CAN.KMAF.WS.A.0002.171207T1200Z-171208T0000Z/ /O.EXT.KMAF.WW.Y.0002.171206T2100Z-171208T0000Z/ Guadalupe Mountains of Eddy County- Van Horn and Highway 54 Corridor-Marfa Plateau-Big Bend Area- Guadalupe Mountains- Including the cities of Queen, Van Horn, Marfa, and Pine Springs 250 PM CST Wed Dec 6 2017 /150 PM MST Wed Dec 6 2017/ ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 PM CST /5 PM MST/ THURSDAY... ...WINTER STORM WATCH IS CANCELLED... * WHAT...Snow expected. Plan on slippery road conditions, including during the morning commute on Thursday. Total snow accumulations of 1 to 3 inches, with localized amounts up to 4 inches, are expected. * WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In Texas, Van Horn and Highway 54 Corridor, Marfa Plateau, Big Bend Area and Guadalupe Mountains. * WHEN...Until 6 PM CST /5 PM MST/ Thursday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ TXZ058-075-071130- /O.EXT.KMAF.WW.Y.0002.171206T2100Z-171208T0000Z/ Reeves County and Upper Trans Pecos-Pecos- Including the cities of Pecos and Fort Stockton 250 PM CST Wed Dec 6 2017 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 PM CST THURSDAY... * WHAT...Snow expected. Plan on slippery road conditions, including during the morning commute on Thursday. Total snow accumulations of 1 to 3 inches, with localized amounts up to 4 inches, are expected. * WHERE...Reeves County and Upper Trans Pecos, and Pecos County. * WHEN...Until 6 PM CST Thursday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this winter storm watch went out at Dec 6, 2:10 AM MST, 35 minutes earlier.
Area forecast discussion, Dec 6, 2:10 AM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
310 AM CST Wed Dec 6 2017
.DISCUSSION...
A filling mid level low was located across the desert SW within a
dampening mid level trof axis. East of the trof axis zonal flow has
tapped into a fetch of Pacific mstr while an embedded 3h jet of
100-110kt moves across the area this morning. Even though said jet
core will move east today the broader jet core will remain overhead
placing much of the area within the entrance region of the jet.
Meanwhile at the surface an anticyclone will be in place across
the PB today. Mid/upper level lift with Pacific mstr is enough to
generate -RA this morning which will serve to moisten up/cool the
low levels (which were very dry as of this writing). As such prior
to 18Z only a few hundredths of -RA are expected. Thereafter the
forecast becomes much more complicated thru Thur PM. Wet bulb
cooling will be important determinant for a precip phase change to
RA/SN across parts of the PB which is expected to occur between
18Z-21Z today and 21Z-24Z across parts of the Trans Pecos (which
at least initially could be -FZRA in higher elevations of GDP
Mtns). Even though there will be a -RA/-SN mix across the PB it
seems unlikely that there will be accumulations of wintry precip
as the ground will be too warm. We do not plan to include the PB
in the advisory. South and west of the Pecos River certainly is
the most favored area for accumulating wintry precip, but it does
not look as good at it did in last nights model data. As noted
above the transition window has been pushed farther out which
means a shortened precip duration. It also means that the Pacific
mstr will have moved east which has implications wrt whether the
favored dendritic growth region be saturated after 03Z/Thur? So we
will push back the start of advisory/warning today until 21Z today.
We considered canceling/replacing the warning for the Davis Mtns
today with an advisory, however since soundings do indicate a
window for heavy SN from 06Z-12Z/Thur we will leave the warning in
place for elevations above 6000ft. To further complicate the
forecast there will be a shrtwv trof in the nw flow moving thru
the 4 Corners region around 06Z/Thur which will renew lift/mstr
and potential for SN thru the day on Thur, especially across the
mtns. In fact Thur may turn out to be the best all around
potential for accumulating SN in the mtns, including potential for
heavy SN in the GDP Mtns/Culberson Co and probably
Davis/Glass/Chisos Mtns too. As such we will issue a new Winter
Storm Watch for these mtn zones 12z Thur-00Z Fri. Thereafter the
pattern transitions back to warm afternoons.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 40 30 40 26 / 70 40 20 10
Carlsbad 38 28 36 22 / 60 60 40 10
Dryden 41 34 38 27 / 90 80 70 40
Fort Stockton 36 29 35 24 / 80 70 60 30
Guadalupe Pass 35 22 29 21 / 70 70 60 20
Hobbs 39 25 36 23 / 50 40 20 10
Marfa 39 27 31 16 / 80 70 60 40
Midland Intl Airport 39 31 37 26 / 70 50 30 10
Odessa 38 28 35 26 / 70 60 30 10
Wink 39 30 37 23 / 70 60 40 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory from 2 PM this afternoon to 5 AM MST
Thursday for Guadalupe Mountains of Eddy County.
Winter Storm Watch from late tonight through Thursday afternoon
for Guadalupe Mountains of Eddy County.
TX...Winter Weather Advisory from 3 PM CST /2 PM MST/ this afternoon
to 6 AM CST /5 AM MST/ Thursday for Big Bend Area-Guadalupe
Mountains-Marfa Plateau-Pecos-Reeves County and Upper Trans
Pecos-Van Horn and Highway 54 Corridor.
Winter Storm Watch from Thursday morning through Thursday
afternoon for Big Bend Area-Davis/Apache Mountains Area-
Guadalupe Mountains-Marfa Plateau-Van Horn and Highway 54
Corridor.
Winter Storm Warning from 3 PM this afternoon to 6 AM CST
Thursday for Davis/Apache Mountains Area.
&&Hazardous weather outlook, Dec 5, 1:43 PM MST, 13 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 243 PM CST Tue Dec 5 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-062045- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 243 PM CST Tue Dec 5 2017 /143 PM MST Tue Dec 5 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT A wintry mix of precipitation is expected to develop through late tonight, but mainly in, and to the east of, the Guadalupe, Delaware, Apache, Davis and Glass Mountains. Light ice accumulations could form on some roads around the mountains, but particularly on the Interstate 10 and Interstate 20 split in western Reeves County late tonight. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A Winter Storm Warning is in effect for the Davis and Apache Mountains Area Wednesday and Wednesday night. A mix of rain and freezing rain is expected by sunrise, followed by a changeover to rain and snow, or all snow by Wednesday afternoon. Although ice accumulations will be less than one tenth of an inch, snowfall amounts of 3-5 inches are expected through Wednesday night. A Winter Weather Advisory is in effect for the Guadalupe, Delaware, and Glass Mountains, Marfa Plateau, Van Horn/Highway 54 corridor and western portions of Pecos and Reeves Counties Wednesday and Wednesday night. A mix of rain, sleet and snow Wednesday morning will transition to rain and snow, or all snow by Wednesday afternoon. Snowfall amounts of one to three inches are expected in these areas through wednesday night. Wintry precipitation is also expected to fall over Southeast New Mexico and the Permian Basin Wednesday and Wednesday night, but it appears precipitation will mainly be rain and snow as temperatures stay just above freezing in most areas. Snowfall amounts are expected to be around one inch or less. Stay tuned to the latest forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
Nearby
Winter Storm Watches in New Mexico, 2017Winter Storm Watches in Texas, 2017Every winter storm watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.